Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AZT/3TC/Crixivan switch to d4T/3TC/HU/Crixivan/Ritonavir
Apr 12, 1999

Dear Doctors, Late last year I plead with my doctor to suggest a new HAART regime. After about three years on AZT/3tc/Crixivan I was simply demoralized by the five times a day dosing (I can't tolerate AZT and Crixivan at the same time), the side effects (nausea, vomiting, diarrhea, and fatigue), and I was slipping into serious problems with adherence. I was growing very envious of new twice-daily regimes. My T-cells had increased slowly and steadily from 130 at the inception of therapy to 475 and my viral load, which had been "undetectable" for a couple of years registered at 7,900 by the second-generation Bdna test. She agreed those adherence issues and the minor viral load breakthrough warranted attention and suggested I consider ddC/d4T/Viracept. After a little research I became concerned about the interaction of ddC and alcohol (alcohol remains a key positive factor in my mental health) and about managing diarrhea from Viracept as I am hoping to return to work soon. Although I really envy the twice-daily schedule I found that contemplating managing a whole new set of side effects depressing. At my most recent visit (T-cells: 521/viral load: 1,061) my Doctor came up with a very unique suggestion. We discussed adding Hydroxurea to stem the viral breakthrough. Also, she suggested that I could add a small dose of Ritonavir (about ¼ teaspoon) twice daily to change my Crixivan to twice daily (800mg each) dosing without food restrictions. Presumably the minute dose of Ritonavir would not incur most of the side effects associated with full doses of the drug. She learned of this dosing technique from Italian trials reported at the conference in Geneva. Research I have done indicates Hydroxurea should not be combined with AZT (I've never been especially crazy about AZT anyway), but that d4T is a low-impact alternative when combined with 3TC. So, finally, I'm looking enthusiastically and hopefully at the following combination: d4T/3TC/HU and Crixivan adjusted into a twice-daily schedule by using a small dose of Ritonavir. Here are two advantages:

· Especially if the addition of Ritonavir allows Crixivan to be taken without food restrictions I could take all of my meds in two daily doses with a full twelve-hour respite as opposed to my current five doses with only one eight-hour break. I imagine outrageous improvements in adherence. · If the switch/salvage doesn't work I will not have risked any new medications except for d4T and I could probably still use that in a future combination.

I don't know if resistance assays are available to me or covered by my insurance. Should I be using them to help make decisions at this point? I look forward to additional advice-your comments and criticisms would be greatly appreciated. I would also welcome any recommendations for further reading, especially if you know more about what those Italians have been up to. Also, thanks for your excellent responses to questions in this forum-I am learning a lot. Regards, Jeff

Response from Dr. Cohen

Thanks for your thorough question Jeff. A few thoughts -

you are absolutely right - that just a small (100-200 mg) amount of ritonavir can allow the 800 mg of Crix to be taken just twice a day with food. And since 400 mg of ritonavir is about one teaspoon then the amount you are considering is about 100 mg which could work well. However - you might get a measuring spoon - they sell them in kitchen stores as well as the pharmacy - so you can be more precise than just guessing how much is in that teaspoon...

And yes there is concern about HU with AZT - so switching instead to d4T makes sense here. However - there is one other thing to consider. In studies of people who have had viral rebound when taking a regimen like azt/3tc/Crix - most everyone showed some resistance to the 3TC. So while you can keep it on, there is some concern it may not be working as well for you. So another option is to substitute ddI for the 3tc. Most of the research about the benefits of adding HU have been done with ddI in the mix - so that is another reason to consider adding that one. Now - ddI is a bit more work for you - it can be taking just once a day which makes it attractive - but needs to be about 30-60 minutes before food. You can take the ddI with the other meds, but if you take the others with food (which may be a bit easier on you if you are taking ritonavir) what you could do is take the ddI first thing in the AM, wait a bit, and then take the rest of your meds as you described just twice a day, and it could still be pretty simple.

There have been a few studies of resistance testing and there are still others going on, including one we are doing in Boston using phenotyping. They might help a bit - but if you cannot get one done then what you are describing has a good chance of working.

PS I am glad you didn't do the d4T/ddC combo - if that is what you meant - it is a combo that is actively discouraged as the predicted occurence of nerve toxicity is too high to recommend it.

good luck. CC



Previous
treatment options
Next
HIV Meds and the Liver

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement